Texas, 2012

Hail and Damaging Winds in Texas, April 2, 2012

April 2, 2012 · NWS CRP · 3 events in 2 counties and zones

During the late evening of April 1st, 2012 and the early morning hours of April 2nd, a strong to severe squall line developed across Mexico and then later moved through South Texas. An area of low pressure aloft located both over the Rockies and East Texas helped set the stage for isolated severe storms embedded within the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During the late evening of April 1st, 2012 and the early morning hours of April 2nd, a strong to severe squall line developed across Mexico and then later moved through South Texas. An area of low pressure aloft located both over the Rockies and East Texas helped set the stage for isolated severe storms embedded within the line. The upper level forcing from these two areas of low pressure along with very unstable conditions helped to maintain the squall line as it moved eastward overnight. Straight-line winds averaged between 45 and 55 mph behind the squall line with isolated gusts over 60 mph.

However, as the squall line neared the town of Port Lavaca, a downburst embedded within the squall line produced winds up to 80 mph along a narrow 1/2 mile wide path that extended for nearly 2 miles in length. Radar images indicated winds over 70 mph at an elevation of nearly 6500 feet as the squall line entered Port Lavaca. Several telephone poles were snapped along with numerous large tree limbs down and a few uprooted trees. Minor roof damage also occurred at a business in Port Lavaca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 1, 10:54 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 1, 10:54 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1154 PM CDT SUN APR 1 2012

.DISCUSSION...SEE AVIATION SECTION FOR 06Z TAFS.

&&

.AVIATION...CONVECTION NEAR COTULLA TO NORTHWEST OF LAREDO WILL
LIKELY REACH LAREDO BEFORE 6Z WITH LINGERING MVFR CEILINGS/VSBYS
IN THE HEAVIER SHOWERS UNTIL 08Z. OTHERWISE...LOW LEVEL FLOW IS
A BIT STRONGER TONIGHT WITH SOUTHERLY JET AT 30-35 KNOTS. THIS
SHOULD KEEP CEILINGS FROM LOWERING INTO VLIFR RANGE LIKE LAST
NIGHT. EXPECT LOW END MVFR CEILINGS PREVALENT OVER MUCH OF THE
REGION WILL LOWER TO IFR BY 09Z AND CONTINUE UNTIL 15Z. ISOLATED
STREAMER SHOWERS MAY ALSO AFFECT THE MID COAST REGION OVERNIGHT.
SLOW IMPROVEMENT THROUGH MVFR TO VFR BY 18-19Z EXCEPT FOR THE
VICTORIA CROSSROADS WHERE CEILINGS WILL PERSIST INTO AFTERNOON.
EXPECT STRATUS/MVFR CEILINGS WILL MOVE BACK INTO THE AREA IN
THE EVENING/02-03Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 924 PM CDT SUN APR 1 2012/

DISCUSSION...STORMS THAT DEVELOPED OVER THE HIGHER TERRAIN IN
NORTHERN COAHUILA CONTINUE TO HOLD TOGETHER AS THEY MOVE SOUTHEAST.
STEERING FLOW ALOFT WILL REMAIN FROM THE NORTHWEST AS THE WEAK
MID/UPPER LEVEL LOW NORTH OF MATAGORDA BAY LIFTS NORTH-NORTHEAST
INTO EAST TEXAS OVERNIGHT. THE STORMS WILL PROPAGATE INTO 85H
THETA-E RIDGE AXIS AND STRONG 850-925 MB SOUTHERLY FLOW OF 25-30
KNOTS. THIS SHOULD SUSTAIN CONVECTION INTO THE WESTERN BRUSH
COUNTRY. CAPE VALUES REMAIN FAIRLY HIGH THIS EVENING AROUND 2500
J/KG AND LIFTED INDEX VALUES AROUND -9 DEGREES. COULD SEE THE
STORMS REMAIN STRONG TO SEVERE INTO THE WESTERN BRUSH COUNTRY
THIS EVENING. A COUPLE OF THE WRF MODELS INDICATE A POSSIBLE
CONVECTIVE CLUSTER DEVELOPING OVER THE GULF WATERS FROM THE
LOWER TEXAS COAST OVERNIGHT...LIKELY FOCUSING ON THE LEFT EXIT
REGION OF THE UPPER JET STREAK PASSING BY TO THE SOUTH OF DEEP
SOUTH TEXAS. WILL INSERT A CONDITIONAL SLIGHT CHANCE FOR STORMS
OVER THE WATERS AFTER MIDNIGHT. STILL LOOKS LIKE STREAMER
SHOWERS WILL BE POSSIBLE OVER THE MID COAST AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  87  73  84  69  /  10  10  20  40  20
VICTORIA          70  85  71  82  65  /  20  20  20  50  20
LAREDO            71  97  73  90  65  /  30  10  20  20  10
ALICE             70  90  72  86  67  /  10  10  20  40  10
ROCKPORT          73  83  74  82  71  /  20  20  20  40  20
COTULLA           68  93  69  87  60  /  30  20  40  30  10
KINGSVILLE        71  88  72  86  68  /  10  10  20  40  20
NAVY CORPUS       73  83  74  81  71  /  10  10  20  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM
Hazardous weather outlook, Apr 1, 8:32 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
932 PM CDT SUN APR 1 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-021100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
932 PM CDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
WESTERN BRUSH COUNTRY LATER TONIGHT. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTH TEXAS
LATE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TMT

In the hours before

Special weather statement, Apr 1, 10:36 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1136 PM CDT SUN APR 1 2012

TXZ229-239-020530-
LA SALLE-WEBB-
1136 PM CDT SUN APR 1 2012

...STRONG THUNDERSTORMS WERE AFFECTING LA SALLE AND WEBB COUNTIES...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
MILLET TO 8 MILES SOUTHEAST OF CATARINA TO 14 MILES SOUTH OF
CHUPADERA RANCH AIRPORT...MOVING EAST-SOUTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  WOODWARD BY 1140 PM CDT.
  MILLETT BY 1145 PM CDT.
  GARDENDALE BY 1150 PM CDT.
  ARTESIA WELLS BY 1155 PM CDT.
  LA ESPERANZA RANCH AIRPORT BY MIDNIGHT CDT.
  LOS ANGELES BY 1210 AM CDT.

WINDS AROUND 40 MPH...BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL ARE
EXPECTED WITH THESE STORMS.

TMT
Special weather statement, Apr 1, 11:25 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1225 AM CDT MON APR 2 2012

TXZ229-230-239-240-020630-
DUVAL-LA SALLE-MCMULLEN-WEBB-
1225 AM CDT MON APR 2 2012

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL...LA SALLE...MCMULLEN
AND WEBB COUNTIES...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
LOS ANGELES TO 9 MILES NORTHEAST OF ENCINAL TO LAS TIENDAS TO 27
MILES WEST OF COLUMBIA BRIDGE...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  FOWLERTON BY 1240 AM CDT.
  FORT EWELL SITE BY 1245 AM CDT.
  RANCHOS PENITAS WEST BY 1255 AM CDT.
  ORVIL BY 100 AM CDT.
  DOCTORS HOSPITAL OF LAREDO BY 105 AM CDT.
  TEXAS AM INTERNATIONAL UNIVERSITY BY 110 AM CDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

87
Special weather statement, Apr 2, 12:19 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
119 AM CDT MON APR 2 2012

TXZ229>231-239-240-020700-
DUVAL-LA SALLE-LIVE OAK-MCMULLEN-WEBB-
119 AM CDT MON APR 2 2012

...STRONG THUNDERSTORMS WERE AFFECTING DUVAL...LA SALLE...LIVE OAK...
MCMULLEN AND WEBB COUNTIES...

AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TILDEN TO 17 MILES
NORTHEAST OF RANCHITOS LAS LOMAS TO RANCHOS PENITAS WEST...OR ALONG A
LINE EXTENDING FROM TILDEN TO 24 MILES WEST OF FREER TO 11 MILES
NORTH OF LAREDO...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE NEAR...
  5 MILES SOUTHWEST OF CALLIHAM BY 125 AM CDT.
  SIMMONS BY 135 AM CDT.
  RANCHITOS LAS LOMAS BY 140 AM CDT.
  GEORGE WEST BY 150 AM CDT.
  CLEGG BY 155 AM CDT.
  ANNAROSE BY 200 AM CDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

87
Special weather statement, Apr 2, 2:18 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
318 AM CDT MON APR 2 2012

TXZ232>234-242>246-020915-
ARANSAS-BEE-GOLIAD-KLEBERG-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-
318 AM CDT MON APR 2 2012

...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...BEE...GOLIAD...
KLEBERG...NUECES...REFUGIO...SAN PATRICIO AND VICTORIA COUNTIES...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCHROEDER TO 8 MILES
EAST OF RIVIERA BEACH...OR ALONG A LINE EXTENDING FROM 10 MILES WEST
OF VICTORIA TO 16 MILES EAST OF SARITA...MOVING EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  BAY AREA MEDICAL CENTER BY 325 AM CDT.
  VICTORIA DETAR HOSPITAL NORTH BY 330 AM CDT.
  INGLESIDE ON THE BAY BY 335 AM CDT.
  VICTORIA REGIONAL AIRPORT BY 340 AM CDT.
  GUADALUPE BY 345 AM CDT.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

CB

The radar

The Corpus Christi radar (KCRP), 21 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
April 2, 2:45 AM CST
Where
Nueces County, 0.92 mi SW of Texas A and I
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
27.690, -97.330

Power outages due to power lines being blown down occurred near Oso Bay to the south of Texas A&M University Corpus Christi campus.

Hail, Calhoun

When
April 2, 3:45 AM CST
Where
Calhoun County, 0.58 mi SE of Seadrift
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
28.414, -96.714

Nickel to quarter sized hail was reported in Seadrift.

Thunderstorm Wind, Calhoun

When
April 2, 3:50 AM CST to 3:55 AM CST
Where
Calhoun County, 0.92 mi SW of Port Lavaca to 0.74 mi N of Port Lavaca
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
28.610, -96.640

A NWS storm survey concluded that a downburst occurred in the city of Port Lavaca with estimated winds between up to 80 mph. Several homes in the path of the downburst sustained minor roof damage. Two telephone poles were snapped at their base. Numerous large tree limbs were down along with a few uprooted trees. The damage path was approximately a half mile wide and 2 miles in length, beginning near Alcoa Drive and extending northeast to near Travis Street to the south of Highway 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377341, 377340, 377343.